Pennsylvania, 2003

Strong Wind in Pennsylvania, February 4, 2003

February 4, 2003 · NWS CLE · 3 events in 3 counties and zones

A strong cold front moved across northwestern Pennsylvania early in the day. Gusty westerly winds occurred behind this front and downed trees and power lines throughout Erie and Crawford Counties during the middle part of the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved across northwestern Pennsylvania early in the day. Gusty westerly winds occurred behind this front and downed trees and power lines throughout Erie and Crawford Counties during the middle part of the day. A peak measured gust of 53 mph was recorded at Erie International Airport at 10:22 a.m. with a 46 mph gust at Meadville. A car was destroyed just south of Erie when a large pole fell on it. A second pole was toppled northeast of Erie and at least one home and one car were damaged by fallen trees in Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 5:14 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 4, 5:14 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
514 AM EST TUE FEB 4 2003

LO PRES ABOUT ON TRACK BUT SINCE IT IS MOVG CLOSER TO OH AND WITH
STG WNDS AT H8 EVEN DURG MID AND LATE AFTN AND WITH A WLY FETCH WENT
WITH A HIGH WND WARNG FOR AREAS OF EAST OF CLE BECAUSE OF GOOD FETCH
OVR FROZEN LAKE...COORD WITH BUF. THIS IS ALSO BASED ON H8 WINDS ALL
MDLS WITH 50 KTS. ELSW BASED ON RUC WITH 925 MB WINDS ARND 40 KTS
AND WITH AN IMPRESSIVE GRAD WIND ADVSRY SEEMS GOOD. TEMPS FALLG INTO
THE 20S. SOME LIGHT PCPN BFR THE SNOW SHWRS DVLP. IT SHOULD BE MNLY
LIQUID BFR SWITCHG TO SNOW. SOME NVA AT 18Z BUT THEN A VORT FOR
LATER. SNOWFALL AMOUNTS SHOULD REMAIN UNDER CONTROL WITH A FROZEN
LAKE. PLENTY OF LOW LVL MSTR THRU THIS EVE. HI PRES RDG TRIES TO BLD
IN FOR WED.
THANKS TO ALL OFFICES FOR COORDINATING...DTX...IWX...ILN...PBZ...CTP
AND BUF.

.CLE...
OH...HIGH WIND WARNING FOR TODAY FOR ZONES OHZ012>014...OHZ089.

WIND ADVISORY FOR TODAY FOR ZONES OHZ010>011...OHZ020>023...
OHZ031>033.

WIND ADVISORY FOR TODAY FOR ZONES OHZ003...OHZ006>009...OHZ018>019.

GALE WARNING LAKE ERIE WEST HALF.
STORM WARNING LAKE ERIE EAST HALF.

PA...HIGH WIND WARNING FOR TODAY FOR ZONES PAZ001>003.

STORM WARNING EAST HALF.

KIELTYKA
Hazardous weather outlook, Feb 4, 6:50 AM EST, 2 hours 40 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
650 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

HIGH WIND WARNING FOR EXTREME NORTHEAST OHIO TODAY WITH A WIND
ADVISORY FOR MUCH OF THE REST OF NORTHERN OHIO. A FEW TREES AND
POWER LINES COULD BE KNOCKED DOWN. A STORM WARNING IS IN EFFECT FOR
THE EAST END OF LAKE ERIE INTO TONIGHT WITH A GALE WARNING FOR THE
WEST END OF THE LAKE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Crawford

When
February 4, 9:30 AM EST to 1:00 PM EST
Where
Crawford forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Strong Wind, Northern Erie

When
February 4, 9:30 AM EST to 1:00 PM EST
Where
Northern Erie forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Strong Wind, Southern Erie

When
February 4, 9:30 AM EST to 1:00 PM EST
Where
Southern Erie forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342326, 5342327, 5342328.